MAUDE Adverse Event Report: HOLOGIC, INC AFFIRM BREAST BIOPSY GUIDANCE SYSTEM

HOLOGIC, INC AFFIRM BREAST BIOPSY GUIDANCE SYSTEM
Model Number STLC-00004
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Skin Tears (2516)
Date of Event 03/21/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an affirm procedure, on (b)(6) 2024, the needle passed through the patients breast.A field engineer examined the equipment and it was determined that the mammographers were selecting the eviva 9x10x20 from the dropdown but using a 9x13x20 needle thus using the wrong size of needle.The needle punctured the other side of the breast.Bandages were applied and no further actions were required.The patient will be rescheduled.No other information is available.
 
Additional Manufacturer Narrative
On (b)(6) 2024, during a biopsy using an affirm breast biopsy system with serial number (b)(6), a needle passed through a patient¿s breast and extended out the other side.The injured area was bandaged, and the patient was determined to be fine during the post-procedure follow-up.Technical support determined that the customer had selected eviva 9x10x20 from the dropdown but used a 9x13x20 needle.This event was caused by user error, so no parts were returned for initial evaluation.Selecting the wrong biopsy device is user error.Per the affirm upright user guide.Target guidance screen, page 42, figure 34 shows that the selected biopsy device is displayed during the procedure.Section 5.3.1 ¿biopsy options¿ on page 57 and 58 shows that the on-screen biopsy options tab displays the selected biopsy device.Section 5.3.1 also provides the following: ¿warning: patient injury can occur if the device you select in the biopsy tab is not the device that is installed on the system.Based on these above statements, user error has been determined as the root cause of the incident.An operator should ensure the proper biopsy needle is selected from the drop-down settings list as described in the affirm upright user guide.Risk assessment was calculated and the calculated risk index is 2 (low).In summary, this event was caused by the user who did not select the correct needle.There are multiple warnings in the user manual.The selected probe is also displayed on multiple tabs and screens on the system and is shown persistently during a procedure on the biopsy control module.A corrective and preventive action (capa) for this event is not needed because this occurred due to user error despite the documented warnings and information provided on the user interface (ui).Additionally, the calculated risk index (ri) is low (2).Future events will be trended and monitored.Serial number: (b)(6).System name: stlc-00004.Date of manufacture: 1/23/2017.Date of installation: (b)(6) 2027.Unique device identifier (udi): (b)(4).

Brand Name
AFFIRM BREAST BIOPSY GUIDANCE SYSTEM
Common Device Name
BIOPSY GUIDANCE SYSTEM
Manufacturer (Section D)
HOLOGIC, INC
36 & 37 apple ridge road
danbury CT 06810
Manufacturer (Section G)
HOLOGIC, INC.
36 & 37 apple ridge road
danbury CT 06810
Manufacturer Contact
daniel guevara
562 parkway
coyol free park zone b24
san jose 20102
MDR Report Key19197627
Report Number1220984-2024-00036
Device Sequence Number15533901
Product Code IZH
UDI-Device Identifier15420045505858
UDI-Public(01)15420045505858(11)170123
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K122836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberSTLC-00004
Device Catalogue NumberSTLC-00004
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/26/2024
Supplement Report FDA Received Date09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown